Texas, 2017Flash Flooding in Texas, April 18, 2017
April 18, 2017 · NWS HGX · 5 events in 3 counties and zones
A weak upper low over the region allowed a slow moving organized clustering of storms to position themselves over the coastal counties. These storms produced high rainfall rates that lead to isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $554,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper low over the region allowed a slow moving organized clustering of storms to position themselves over the coastal counties. These storms produced high rainfall rates that lead to isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 9:20 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 17, 9:20 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1020 PM CDT Mon Apr 17 2017
.DISCUSSION...
The MCV appeared to be slowly drifting eastward toward Washington
County at 9:30 PM. High res models were showing the possibility
of redevelopment east and south of the MCV tonight. The caveat is
that each model has a different solution as to its location and
track through the night. The HRRR looks to be verifying best so
far this evening. The latest NAEFS climatological percentile PW
has SE Texas in the 97th to 99th percentile tonight. The PW of
1.50 inches agrees with the 00Z CRP sounding.
Given the latest HRRR model runs and the input from the other
high res models, have tweaked the POPs upward for the remainder of
tonight. Also adding locally heavy rainfall to those areas with
rain chances 60 percent or greater through mid morning Tuesday.
40
&&
.PREV DISCUSSION... /ISSUED 650 PM CDT Mon Apr 17 2017/
AVIATION.../00Z TAF/
Short term forecasting for TAFs will lean heavily on GOES 16
data, radar imagery and surface analysis due to a mesoscale
convective vortex (MCV) moving into the area spawned from last
night's convection across south Texas. Also we have a cold pool
driven outflow boundary with a line of showers and storms moving
towards SE Texas from central Texas. Convective allowing models
provide at least some guidance but it does not take much for storm
mode and evolution to change on the mesoscale.
Trends for this evening's convection should be downward and
expect convection to be dissipating through 02-03Z. There should
be a break in activity but with the MCV convection may start up
mid morning so trended TAFs in that direction. KCLL/KUTS may be
impacted by outflow this evening as well which is not mentioned in
TAFs. These may need to be amended depending upon convective
trends with activity to the north. MVFR ceilings are forecast for
the morning hours 09-15Z but will depend upon convection. Given
cloud cover already over much of the area I have a hard time
thinking IFR/fog will develop.
Models show the MCV getting stretched out tomorrow but there
should be plenty of lift with it along with moisture. Locally
there should be 1.5 to 1.8 inches of precipitable water so it may
not take much heating to trigger convection given available lift
and outflow boundary present. TAFs will carry VCTS for most of
tomorrow with hopes of fine tuning possible rounds of TSRA with
future TAF updates.
Overpeck
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 66 83 67 84 67 / 70 50 10 20 10
Houston (IAH) 67 83 68 84 68 / 60 60 10 30 10
Galveston (GLS) 72 81 72 80 73 / 40 50 20 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Apr 17, 9:02 AM CST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1002 AM CDT Mon Apr 17 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1002 AM CDT Mon Apr 17 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are possible through this
evening and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms are possible again Tuesday
and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ330-335-350-355-370-375-181515-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1002 AM CDT Mon Apr 17 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
A line of thunderstorms moving across the coastal waters today may
result in gusty winds or small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 18, 12:33 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT TUE APR 18 2017
TXZ237-180715-
Brazoria TX-
133 AM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRAZORIA COUNTY
UNTIL 215 AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or near Angleton, moving northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northern Angleton, Danbury, Liverpool and Chocolate Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2918 9545 2942 9533 2929 9512 2924 9509
2908 9528
TIME...MOT...LOC 0633Z 214DEG 7KT 2919 9532
40Flash Flood, Brazoria
- When
- April 18, 2:00 AM CST to 8:00 AM CST
- Where
- Brazoria County, 0.9 mi WNW of Danbury to 0.97 mi SSW of Danbury
- Cause
- Heavy Rain
- Property damage
- $450,000
- Reported by
- Emergency Manager
- Coordinates
- 29.234, -95.364
Over 60 homes had at least a couple of inches of water in them within the town of Danbury. The worst flooding occurred in the eastern and western side of town, or in the vicinity of the sloughs. Sections of County Roads 208, 201 and 211 were impassable due to the flooding.
Flash Flood, Brazoria
- When
- April 18, 2:00 AM CST to 8:00 AM CST
- Where
- Brazoria County, 3.64 mi E of Peterson Lndg to 4.03 mi ENE of Peterson Lndg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.256, -95.170
Flood waters from Halls Bayou came over sections of FM 2004, from FM 2917 to near the Galveston County line, forcing road closures.
Flash Flood, Galveston
- When
- April 18, 4:30 AM CST to 10:30 AM CST
- Where
- Galveston County, 0.94 mi S of La Marque to 1.41 mi NW of La Marque
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 29.357, -94.969
Street flooding was causing vehicles to stall around the College of the Mainland. The Amburn Street and Monticello Drive intersection was flooded and impassable. High flood water was also reported in La Marque at the Gulf Freeway and FM 519 intersection.
Flash Flood, Fort Bend
- When
- April 18, 5:55 AM CST to 8:00 AM CST
- Where
- Fort Bend County, 2.18 mi S of Richmond to 1.98 mi WNW of Crabb
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.549, -95.755
The intersection of U.S. Highway 59 and FM 762 was flooded.
Flash Flood, Galveston
- When
- April 18, 6:00 AM CST to 10:00 AM CST
- Where
- Galveston County, 3.37 mi SSW of Alta Loma to 2.68 mi ENE of Arcadia
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 29.326, -95.104
Water reported in homes at Avenue M 1/2 and 24th Street, north of 32nd Street and on Ave P at 28th Street in Santa Fe. Sections of O and P Avenue near the 28th Street intersection were closed due to flooding. Street flooding was also reported along R, S and T Avenues at the 32nd and 33rd street intersections. Approximately 8 roads were closed and impassable due to flood waters within town limits.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, April 18, 2017$53,000 · 65 kt wind · 6 events
- Damaging Winds in Kentucky, April 18 to 19, 2017$50,000 · 53 kt wind · 2 events
- Hail in Nebraska, April 18 to 19, 20171 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20171 event
- Rip Current in Puerto Rico, April 18, 20171 event
- Tornado in Mississippi, April 18, 2017EF0 · 1 event
- Hail in South Carolina, April 18, 20171 in hail · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Flash Flood in Louisiana, April 18, 2017$10,000 · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Damaging Wind in Utah, April 18, 201752 kt wind · 1 event
- Hail in Kansas, April 18, 20172.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693185, 694021, 693186, 693189, 693188.